Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Salt Lake City, UT

July 26, 2002Beaver County, Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2002, 4:15 PM MDT for Beaver County, Millard County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2002, 4:15 PM MDT (22:15 UTC)
Expired
Jul 26, 2002, 5:00 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Beaver County, UT, Millard County, UT

The radar

The Cedar City radar (KICX), 130 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS55 KSLC 262215
SVRSLC
UTC001-027-262300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BEAVER COUNTY IN UTAH
  SOUTH CENTRAL MILLARD COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF BLACK ROCK...OR ABOUT 29 MILES
  NORTHWEST OF MILFORD...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BLACK ROCK AT 455 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 3891 11329 3862 11342 3842 11290 3885 11276

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:50 PM MDT, 25 minutes earlier.

Area forecast discussion, Jul 26, 3:50 PM MDT, 25 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI JUL 26 2002

.SYNOPSIS...A WEAK FRONTAL SYSTEM WILL LINGER OVER SOUTHERN UTAH
THIS EVENING THEN DISSIPATE BY SATURDAY MORNING. A DRY AIRMASS
WILL SLOWLY SPREAD ACROSS UTAH THROUGH THE WEEKEND.

.DISCUSSION...BUSY WITH SEVERE AND NEAR SEVERE STORMS SO AFTERNOON
PACKAGE WILL BE ABOUT AN HOUR OR SO LATE.  OBVIOUSLY WILL KEEP QUITE
A BIT OF WEATHER OVER SOUTHERN UT THIS EVENING.  TREND AFTER THAT IS
FOR DRYING AND STABILIZATION OVER THE WEEKEND.  WILL KEEP A SLIGHT
CHANCE OVER THE MOUNTAINS FROM THE WESTERN UINTAS SOUTH TOMORROW AND
ALSO IN THE VALLEYS TO THE EAST OF THOSE ZONES AS THERE SHOULD STILL
BE PLENTY OF FLOW TO MOVE THE STORMS OFF THE HIGH TERRAIN.  ANOTHER
SHORTWAVE MOVES ACROSS THE NORTHERN PORTION OF THE AREA LATE
SATURDAY AND WILL PUSH A DRY COLD FRONT INTO THE AREA WITH IT.
SUNDAY SHOULD BE THE COOLEST DAY THEN FAIRLY RAPID WARMING AGAIN IN
THE EARLY PART OF THE WEEK.

MAIN PROBLEM IN THE EXTENDED TIME FRAME IS WHETHER THERE WILL BE
ENOUGH TROPICAL MOISTURE DRAWN INTO THE AREA AND IF SO CLOSE ENOUGH
TO OUR AREA TO CAUSE PROBLEMS.  MRF/AVN LOOK REASONABLE ENOUGH THAT
WE WILL GO WITH THAT IDEA BUT IT LOOKS LIKE THE IMPACT WOULD BE
PRIMARILY ON OUR EXTREME NORTHERN ZONES.  WILL PUT A CHANCE OF
THUNDERSTORMS THERE FOR THURSDAY AND ALSO COOL TEMPERATURES OVER THE
NORTH FOR THAT DAY BUT STILL KEEP FRIDAY DRY AND ALLOW TEMPERATURES
TO REBOUND A BIT.

SLC --00 CDC -000 SANDERS

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:36 PM MDTSevere Thunderstorm WarningSLCCache24 min
Jul 26, 1:38 PM MDTFlash Flood WarningSLCGarfield112 min
Jul 26, 2:14 PM MDTSevere Thunderstorm WarningSLCGarfield46 min
Jul 26, 3:01 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan29 min
Jul 26, 3:37 PM MDTSevere Thunderstorm WarningSLCMillard38 min
Jul 26, 3:39 PM MDTSevere Thunderstorm WarningSLCMillard36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.